Preventing Overdose While Awaiting Treatment
Many people who use opiates (codeine, morphine, fentanyl, heroin, opium) develop a tolerance to them. When this occurs, people routinely take more and more of the substance to elicit the desired response. These ever-increasing doses place one at greater risk for overdose. In addition, it is virtually impossible to know the exact and accurate ingredients of the products on the market, which leaves many people vulnerable to being poisoned by a substance they did not realize they were taking.
If you continue to use opiates, either regularly or intermittently, please be aware of the risks and use carefully. Talk to your Assessment Counsellor about using Medication Assisted Therapies as part of your treatment program, and maintain your admission date with Renascent by engaging in withdrawal management services.
Overdose is most common when:
- Your tolerance is lower: you took a break, were in detox/treatment or jail, or you are new to use.
- You have been sick, tired, run down, dehydrated or have liver issues.
- You mix drugs: prescribed or not, legal or illegal.
- The drugs are stronger than you are used to: changes in supply, dealer, or town.
To prevent overdose:
- Know your health status and your tolerance.
- Do not mix drugs and alcohol. If you do mix, choose to use drugs before alcohol.
- Be aware. Using drugs while on prescribed medications can increase overdose risk.
- Don’t use alone. Leave the door unlocked. Tell someone to check on you.
- Do testers to check strength. Use less. Pace yourself.
- Talk to an experienced person or a trusted healthcare provider about reducing risk.
- Know CPR and get trained on giving naloxone.
- Carry a naloxone kit. These are available for free from pharmacies and community-based organizations.
- Choose a safer route of taking drugs.
Adapted from Toward The Heart’s Overdose Survival Guide, available at towardtheheart.com